I have prostatitis and have been treated with Menlo I am and ciprofloxacin for the last 3 weeks with a slight improvement.
I have prostatitis and have been treated with Menlo I am and ciprofloxacin for the last 3 weeks with a slight improvement . Either the condition or the treatment has given me constipation. What is the next step in its treatment and what do you recommend for my constipation?
Thank you for contacting health at hand.
Prostatitis is usually managed by immediately initiating patients on a 28 day course of antibiotics e.g Ciprofloxacin 500mg twice daily. Alongside antibiotic treatment they tend to recommend pain relief to help with any accompanied pain. Then they review treatment/ condition at some point, either during the treatment process or following recovery.
Constipation is not known to be a side effect of ciprofloxacin, therefore it may be a good idea to run these symptoms past your doctor.
In the meantime, there are a number of options to help alleviate your constipation.
The following lifestyle changes have been known to help:
- Increasing amount of fibre in diet (30g per day) e.g. fruit, vegetables, cereals, wheat bran etc.
- Drinking 6- 8 glasses of water per day
- Regular moderate exercise
If lifestyle changes haven’t helped, here are options of laxatives available:
- Bulk forming laxatives e.g. ispaghula husk- work simlarly to dietary fibre by bulking the stools helping them retain fluid, encouraging stool excretion. Usually start to work after 2-3 days. These are recommended initially to treat constipation.
- Osmotic laxatives e.g. lactulose – increases water content in bowel making them easier to pass. Start to work after 2-3 days
- Stimulant laxatives e.g. Senna, bisacodyl – stimulates muscle nerves lining the digestive tract, leading to increased motility. Start to work within six to 12 hours
- Stool softener laxatives e.g. arachis oil, docusate sodium – increases eater content in dry, hard stools
If no improvement is seen after using laxative treatment for about a week, speak to your doctor for further assessment of symptoms.
We hope that is of some assistance to you.
Answered by the Health at Hand nurses